Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Pueblo, CO

June 26, 2020El Paso County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 26, 2020, 4:34 PM MDT for El Paso County, Colorado. It was in force for 100 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 4:34 PM MDT (22:34 UTC)
Expired
Jun 26, 2020, 6:14 PM MDT
In force
100 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 77 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:40 PM MDTHEAVY RAIN 0.734 Ene Air Force Academy, CO
Jun 26, 4:41 PM MDTHEAVY RAIN 0.573 Ene Air Force Academy, COFELL IN 30 MINUTES.
Jun 26, 4:45 PM MDTFLASH FLOOD5 Se Air Force Academy, COSTALLED CARS IN WATER ON VOYAGER PARKWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WGUS55 KPUB 262234
FFWPUB
COC041-270130-
/O.NEW.KPUB.FF.W.0017.200626T2234Z-200627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
434 PM MDT Fri Jun 26 2020

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Northwestern El Paso County in east central Colorado...

* Until 730 PM MDT.

* At 434 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Northern Colorado Springs, Air Force Academy, Black Forest and
  Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3905 10455 3896 10463 3892 10474 3896 10486
      3901 10486 3906 10480 3913 10467 3913 10459

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KTS
2 follow-up statements
413 
WGUS75 KPUB 262326
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
526 PM MDT Fri Jun 26 2020

COC041-270130-
/O.CON.KPUB.FF.W.0017.000000T0000Z-200627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
526 PM MDT Fri Jun 26 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
NORTHWESTERN EL PASO COUNTY...

At 526 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Northern Colorado Springs, Air Force Academy, Black Forest and
Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3905 10455 3896 10463 3892 10474 3896 10486
      3901 10486 3906 10480 3913 10467 3913 10459

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KTS
754 
WGUS75 KPUB 270014
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
614 PM MDT Fri Jun 26 2020

COC041-270023-
/O.CAN.KPUB.FF.W.0017.000000T0000Z-200627T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
614 PM MDT Fri Jun 26 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN EL PASO COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3905 10455 3896 10463 3892 10474 3896 10486
      3901 10486 3906 10480 3913 10467 3913 10459

$$

KTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:05 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 26, 3:05 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MDT Fri Jun 26 2020

.SHORT TERM...(This evening through Saturday)
Issued at 246 PM MDT Fri Jun 26 2020

The severe risk is still in place throughout the evening tonight.
HREF members are painting convection lasting through around 10pm
this evening over the eastern plains. The environment will be
conducive to rotating updrafts, as CAPE values will range from 1500-
2000 J/kg, 40-50 kts of 6km bulk shear, and a small inversion at the
top of the boundary layer leading to a "loaded gun" type sounding.
All of which will lead to explosive convection through the evening.
The areas that will be mainly impacted through the evening will be
the eastern plains north of highway 50. As the evening progresses,
the storm evolution will shift from an isolated supercell
characteristics to a congealed bowing multi-cell thunderstorm
characteristics. The main risks over the eastern plains will be 70
mph winds, isolated 1 inch or larger diameter hail, and an
isolated tornado risk on the leading edge of the bowing segment.
Convection is expected to either completely dissipated or move
into Kansas by around midnight.

Tomorrow is trending towards another decent day for severe
weather as well. There will be a well pronounced shortwave
moving across the region tomorrow afternoon that will aid in
thunderstorm development. The eastern plains, according to model
guidance, will have a ribbon of 2000+ J/kg during peak heating and
6km bulk shear values will be around 30-40 kts. Convective
initiation is expected to form over the mountains - drifting east
into the better environment where storms will intensify. Main
risks tomorrow afternoon will be 70 mph, golf ball sized hail, and
an isolated tornado. That being said, there is a chance for lower
CAPE values that aren't being resolved by the models. With
today's thunderstorm forming over the plains, the moisture from
today's rain may stabilize the atmosphere.

There is a Red Flag Warning over the San Luis Valley from 1pm
through 8pm Saturday. Wind gusts are expected to reach 25 to 30
mph, but the RH values will be marginal. RH values may increase
due to an outflow boundaries developing, but the exact location of
the higher RH values is uncertain. There is also a chance at dry
lightning tomorrow afternoon. With the gusty winds, marginal RH
values, and dry lightning in place, a Red Flag Warning was issued
on the side of caution, but there is a chance for a bust.

.LONG TERM...(Saturday night through Friday)
Issued at 246 PM MDT Fri Jun 26 2020

Forcing from the upper trough moving through eastern Colorado
combined with plenty of CAPE and deep layer shears running around 35-
40 kts in the evening will result in another potential severe
weather event Saturday evening across the plains before activity
exits eastern CO into western Kansas.  Have increased pops
accordingly for the border areas with potential for another MCS
across western KS. Activity decreases Saturday night across
eastern CO.

Upper low dipping southward from the Pacific Northwest into the
northern U.S. Rockies will put CO under hot dry southwest flow
aloft for Sunday and Monday. Still enough residual moisture on
Sunday for some high based isolated thunderstorms over the
mountains. These will be more high based and capable of producing
gusty erratic outflow winds and dry lightning. Monday will be
drier and breezier with fire weather concerns ramping up,
especially for the mountains/valleys and adjacent plains.

As the upper low lifts northward into Canada...trailing trough will
move through CO on Tuesday afternoon/evening.  This looks like
another hot dry day, though will have to watch for potential for dry
lightning, particularly northern areas. Faster GFS brings a front
through the plains early Tuesday with some meager moisture return
across northern portions of the plains. EC is a tad drier and
delayed with the frontal timing. Current grids will maintain
isolated pops for now.

Upper high to the south will build northward through late week. Some
meager moisture return on Wednesday may increase surface dew points
across the plains on Wednesday, but overall thunderstorm chances
look pretty low.  Otherwise flow aloft become more southerly as
upper high builds northward.  Thunderstorm chances look slim for
most of the area...but a developing dry line across the plains could
bring some higher humidities to eastern portions of the area.
Eventually southerly winds may pick up some moisture and spread it
northward across CO into next weekend with an increase in
thunderstorm chances. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 246 PM MDT Fri Jun 26 2020

VFR conditons are expected over KALS throughout the forecast period.
Gusty winds are expected during the afternoon. Gusty outflow
boundaries may form over KALS, which would bring erratic winds.

KCOS and KPUB will have VCTS this evening, but storms should be east
shortly after the forecast period starts. Thunderstorm chances
return tomorrow afternoon over both forecast terminals. Gusty and
erratic winds, as well as lower flight categories due to heavy
rainfall, underneath the thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 8 PM MDT Saturday for COZ224.

&&

SHORT TERM...SKELLY
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Jun 26, 11:31 AM MDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Fri Jun 26 2020

COZ058>089-093>099-271745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Fri Jun 26 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms, producing large hail up to 1 1/2 inches
in diameter,damaging wind gusts up to 70 mph and an isolated
tornado will be possible across southeast Colorado this afternoon
and evening. Scattered thunderstorms are expected to develop
across the higher terrain early this afternoon, with storms
spreading east across the I-25 Corridor between 3 pm and 6 pm and
continuing out across the far southeast plains through 10 pm. The
best chances of severe weather will be along and east of the I-25
Corridor and along and north of the Highway 50 Corridor. Heavy
rainfall will also be possible with storms today, leading to the
potential for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected Saturday afternoon
over the mountains and mainly adjacent areas. A few of these storms,
especially ones that develop over the plains, will have the chance
to become strong to severe. Lightning, wind gusts of up to 70 mph
and golf ball sized hail will be the primary risks under the
strongest storms.

Warm temperatures, low relative humidity, gusty winds, and isolated
dry lightning are expected over the San Luis Valley Saturday
afternoon, which will lead to areas of critical fire weather
conditions. The warm temperatures, low relative humidity and gusty
winds are expected to continue through Tuesday, creating near
critical to critical fire weather conditions each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across southeast Colorado this afternoon and evening.

SKELLY/SKELLY

In the hours before

Local storm report, Jun 26, 3:46 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 NNE MONUMENT          39.12N 104.86W
06/26/2020  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jun 26, 4:00 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 E MONUMENT            39.09N 104.85W
06/26/2020  E1.00 INCH       EL PASO            CO   PUBLIC

&&
Local storm report, Jun 26, 4:12 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
412 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             4 SE MONUMENT           39.05N 104.81W
06/26/2020  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jun 26, 4:15 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 ENE AIR FORCE ACADEMY 39.02N 104.81W
06/26/2020  M1.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jun 26, 4:16 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             4 E AIR FORCE ACADEMY   39.01N 104.79W
06/26/2020  M2.50 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jun 26, 4:20 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             4 W BLACK FOREST        39.00N 104.78W
06/26/2020  M1.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:01 PM MDTSpecial Weather StatementPUBProwers14 min
Jun 25, 7:03 PM MDTSpecial Weather StatementPUBBaca12 min
Jun 25, 7:20 PM MDTSpecial Weather StatementPUBBaca25 min
Jun 25, 7:54 PM MDTSpecial Weather StatementPUBProwers36 min
Jun 25, 8:22 PM MDTSpecial Weather StatementPUBProwers8 min
Jun 26, 3:50 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache11 hr
Jun 26, 2:49 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr
Jun 26, 3:02 PM MDTSpecial Weather StatementPUBDouglas43 min
Jun 26, 3:12 PM MDTSpecial Weather StatementPUBTeller48 min
Jun 26, 3:20 PM MDTSevere Thunderstorm WarningPUBEl Paso40 min
Jun 26, 3:58 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min
Jun 26, 4:13 PM MDTTornado WarningPUBEl Paso32 min
Jun 26, 4:40 PM MDTSevere Thunderstorm WarningPUBEl Paso50 min
Jun 26, 4:58 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller47 min
Jun 26, 4:59 PM MDTTornado WarningPUBEl Paso31 min
Jun 26, 5:02 PM MDTSpecial Weather StatementPUBLas Animas28 min
Jun 26, 5:06 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Jun 26, 5:34 PM MDTSpecial Weather StatementPUB41 min
Jun 26, 5:43 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.